Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Jackson, MS

January 19, 2017Copiah County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 19, 2017, 7:20 AM CST for Copiah County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 19, 2017, 7:20 AM CST (13:20 UTC)
Expired
Jan 19, 2017, 10:15 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 56 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 8:00 AM CSTFLASH FLOODHazlehurst, MSMANY ROADS FLOODED ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS54 KJAN 191320
FFWJAN
MSC029-191615-
/O.NEW.KJAN.FF.W.0002.170119T1320Z-170119T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
720 AM CST THU JAN 19 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Copiah County in central Mississippi...

* Until 1015 AM CST

* At 719 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Two to three inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crystal Springs, Hazlehurst, Wesson, Gallman, Pleasant Hill,
  Rockport, Hopewell, Barlow, Martinsville, Dentville, Glancy,
  Carpenter, Allen, Beauregard and Georgetown.

Additional rainfall amounts of near two inches are possible in the
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3170 9042 3170 9074 3205 9072 3205 9023
      3202 9024 3202 9022 3201 9023 3194 9020
      3193 9017 3188 9014 3186 9013 3184 9016
      3183 9013 3180 9015 3179 9011 3175 9012
      3170 9026 3170 9038 3169 9038 3169 9041

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 6:24 AM CST, 56 minutes earlier.

Area forecast discussion, Jan 19, 6:24 AM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
624 AM CST Thu Jan 19 2017

...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND...

.UPDATE...
Updated for 12Z aviation discussion.

&&

.AVIATION...
12Z TAF discussion:
Main aviation concerns today will be from showers and thunderstorms
spreading into the forecast area this morning and continuing into
this evening. IFR to MVFR ceilings are generally expected ahead of
approaching storms, with scattered to broken low clouds and periods
of moderate to heavy rain impacting sites by the afternoon. TAFs
have current expected timing for thunderstorms and impacts, but
amendments may be necessary as the event unfolds. Expect lingering
moisture to cause some low clouds and/or patchy BR late in the
period, but confidence is low as to exact impacts given the ongoing
precipitation. /NF/

&&

.DISCUSSION...

Today and Tonight:

The main concern for today will be the potential for heavy rainfall,
as a stream of subtropical moisture surges over the region.
Widespread rainshowers and embedded thunderstorms will bring the
potential for localized flooding where training of storms occurs, as
well as a limited threat for severe weather. Details on both threats
are as follows. Looking at water vapor satellite imagery early this
morning, an upper low could be clearly seen spinning over Kansas,
with a plume of subtropical moisture extending from central Mexico
northeastward to the Great Lakes. The greatest lift and therefore
heaviest precipitation is focused just east of the upper-level jet
axis. As the low pulls northward today, a shortwave will rotate
around the low and push the deeper moisture east of the forecast
area by late tonight/early Friday morning. In the lower levels, a
decaying cold front will linger in central Louisiana. Short-term
model guidance indicates some lower-level response to the shortwave
as it passes overhead this afternoon, strengthening the low-level
jet and perhaps locally intensifying rain rates.

PWAT values ranging from 1.5 to 1.75 inches within this airmass are
near the climatological max for this time of year, and forecast
soundings indicate a saturated atmospheric profile can be expected
throughout the day. Some warming during the day should see around 500
J/kg of MUCAPE realized, making for efficient rainfall production.
Considering all factors, rainfall amounts of 2 to 3 inches can be
expected along a corridor from south-central Louisiana through
northeast Mississippi. Locally higher amounts will be possible.
Heavier rainfall may be more hit-and-miss for locations northwest
and southeast of this corridor (southeast Arkansas and southeast
Mississippi).

Regarding any severe weather potential, will keep mention of a
limited risk across the entire forecast area today. Afternoon
heating in combination with an extremely saturated atmosphere could
result in some stronger thunderstorms becoming surface based (albeit
with MLCAPE values struggling to break above 500 J/kg). Deep layer
shear around 40 kts will be supportive of some organization and
persistent updrafts. 0-1 km shear values of 20 to 30 kts, especially
enhanced in the vicinity of the low-level jet, indicate a potential
tornado threat as well. Already overnight, some cells on radar have
briefly taken on supercellular characteristics. Brief tornadoes will
be possible with these stronger storms. /NF/

Friday through Wednesday,

A stormy weather pattern will continue through the weekend with
greatest severe weather potential focused on late Friday night into
early Saturday morning and then again late Saturday afternoon
into the evening.

There is more agreement now in the guidance that deep convection
will erupt sooner rather than later Friday night as a strong Pacific
jet stream energy approaches the ArkLaMiss.  The combination of
anomalous low level moisture transport, steepening mid level lapse
rates, and approach of a shortwave trough may support explosive
convective development, most likely late Friday evening into the
early morning hours Saturday. Straight-line hodographs suggest that
organized storm clusters may contain splitting supercells with large
hail potential mainly for locations along/s of the I-20 corridor.
Initially, storms should be slightly elevated, but increasing low
level shear and warm advection should eventually result in sfc-based
thunderstorms with the potential for damaging wind/tornado threats
toward daybreak, particularly along the Hwy 84 corridor.

Expect the initial activity to move out quickly Saturday morning
with a lull in thunderstorm activity for most of the day. In the
wake of the morning convection, a pronounced elevated mixed
layer/cap will enhance mid level lapse rates and instability to
extreme values for January. As the next stronger shortwave trough
approaches late Saturday into Saturday evening, expect the potential
for additional supercell activity with large hail and wind damage
primary concerns, but there is some question regarding tornado
potential given relatively weak low level shear being forecast.

As the cold core begins to move over the area late Saturday night
and Sunday, better instability supportive of severe weather will
shift east, so while forcing will increase greatly resulting in
rain/tstms...the cooler thermal profiles should preclude much in the
way of severe weather potential beyond Saturday evening. Overall,
expect cooler and unsettled conditions from Sunday into Sunday night
followed by drier weather for Monday/Tuesday, and then returning
rain chances as the next front approaches Wednesday. While moisture
will struggle to return ahead of that front, it will be followed by
significantly cooler temperatures more typical of this time of the
year. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  58  75  58 / 100  48   9  60
Meridian      70  59  74  59 / 100  72  17  65
Vicksburg     68  56  75  57 / 100  22   6  52
Hattiesburg   72  60  76  61 / 100  65  28  75
Natchez       68  58  76  60 / 100  24   7  62
Greenville    66  53  71  55 /  98  19   5  33
Greenwood     68  56  73  57 / 100  39   7  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, Jan 19, 6:49 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 AM CST THU JAN 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
649 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

FLOODING
THREAT...LIMITED
TIMING...TODAY

THERE IS A LIMITED THREAT FOR SEVERE WEATHER AND FLOODING TODAY. A
LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE
ARKLAMISS TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND A TORNADO. ALSO...HEAVY RAIN MOVING REPEATEDLY ACROSS
SOME LOCATIONS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS WEEKEND...THERE IS AN ELEVATED THREAT FOR SEVERE WEATHER
GENERALLY ALONG AND SOUTH OF A LINE FROM WINNSBORO TO VICKSBURG TO
MACON...AND THERE IS A LIMITED THREAT TO THE NORTH OF THAT LINE.
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL ALL BE CONCERNS.
TIMING WISE...THE PERIODS OF GREATEST IMPACT SHOULD BE LATE FRIDAY
NIGHT INTO EARLY SATURDAY MORNING...AND THEN AGAIN LATE SATURDAY
AFTERNOON AND EVENING.

(WWW.WEATHER.GOV/JAN/)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY AND
FRIDAY NIGHT THROUGH SATURDAY NIGHT.

21

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
...ADDITIONAL URLS FOR FLOODING ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN

OBSERVED PRECIPITATION IMAGES...
   WWW.WEATHER.GOV/JAN/PRECIPMAPS

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

RIVER FORECAST CENTER...
   WWW.WEATHER.GOV/LMRFC/
SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
EXCESSIVE RAINFALL DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
DAY 1 THROUGH 7 QPF...
   WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
QPF DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jan 19, 4:57 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CST THU JAN 19 2017

MSZ061-062-191130-
Lincoln MS-Franklin MS-
457 AM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN AND
CENTRAL LINCOLN COUNTIES UNTIL 530 AM CST...

At 457 AM CST, Meteorologists were tracking a strong thunderstorm
over Mccall Creek, or 15 miles west of Brookhaven, moving northeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  West Lincoln around 505 AM CST.
  Vaughn around 515 AM CST.
  Caseyville around 520 AM CST.
  Loyd Star around 525 AM CST.
  Brookhaven around 530 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3140 9068 3152 9079 3170 9064 3170 9054
      3153 9035
TIME...MOT...LOC 1057Z 228DEG 21KT 3151 9069

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:57 AM CSTSpecial Weather StatementJANLincoln33 min
Jan 19, 5:14 AM CSTSevere Thunderstorm WarningJANFranklin, Lincoln46 min
Jan 19, 6:27 AM CSTTornado WarningJANCopiah31 min
Jan 19, 7:23 AM CSTFlash Flood WarningJANFranklin, Jefferson, Lincoln3 hr
Jan 19, 7:43 AM CSTTornado WarningJANSimpson, Smith62 min
Jan 19, 8:32 AM CSTSpecial Weather StatementJANLawrence28 min
Jan 19, 8:41 AM CSTTornado WarningJANScott, Smith37 min
Jan 19, 9:01 AM CSTFlash Flood WarningJANSimpson, Smith3 hr
Jan 19, 10:46 AM CSTFlash Flood WarningJANFranklin6 hr
Jan 19, 11:08 AM CSTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln3 hr
Jan 19, 12:34 PM CSTFlash Flood WarningJANFranklin3 hr
Jan 19, 4:29 PM CSTSpecial Weather StatementJANMadison, Rankin31 min
Jan 19, 4:39 PM CSTTornado WarningJANHinds, Madison, Rankin27 min
Jan 19, 4:51 PM CSTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Rankin, Scott30 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.